Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 43, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 6, 2014, 3:37 AM CDT for Grant County, Otter Tail County, Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2014, 3:37 AM CDT (08:37 UTC)
- Expired
- Jul 6, 2014, 4:30 AM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Grant County, MN, Otter Tail County, MN, Wilkin County, MN, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 189 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 3:40 AM CDT | HAIL 0.88 | 2 Se Elbow Lake, MN | |
| Jul 6, 3:55 AM CDT | HAIL 1 | 2 Se Erdahl, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 10:48 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3052 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1803 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
891
WUUS53 KFGF 060837
SVRFGF
MNC051-111-167-NDC077-060930-
/O.NEW.KFGF.SV.W.0043.140706T0837Z-140706T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
337 AM CDT SUN JUL 6 2014
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRANT COUNTY IN WEST CENTRAL MINNESOTA...
OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHEASTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 430 AM CDT
* AT 332 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEW YORK MILLS TO 8 MILES NORTHEAST OF VEBLEN...AND
MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
UNDERWOOD AND FAIRMOUNT AROUND 345 AM CDT.
WESTERN...BLUFFTON AND CAMPBELL AROUND 350 AM CDT.
BATTLE LAKE...TENNEY AND DEER CREEK AROUND 355 AM CDT.
HENNING...DALTON AND CLITHERALL AROUND 400 AM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE VINING...WENDELL...ALMORA...
ELBOW LAKE...PARKERS PRAIRIE AND HOFFMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.
&&
LAT...LON 4602 9627 4602 9657 4593 9656 4592 9659
4596 9725 4666 9519 4646 9515 4615 9516
4611 9575 4578 9576 4577 9623
TIME...MOT...LOC 0837Z 319DEG 26KT 4655 9529 4594 9718
HAIL...1.25IN
WIND...60MPH
$$
DK2 follow-up statements
163
WWUS53 KFGF 060903
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
403 AM CDT SUN JUL 6 2014
MNC051-111-167-NDC077-060930-
/O.CON.KFGF.SV.W.0043.000000T0000Z-140706T0930Z/
GRANT MN-RICHLAND ND-OTTER TAIL MN-WILKIN MN-
403 AM CDT SUN JUL 6 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WILKIN...SOUTHERN OTTER TAIL...SOUTHEASTERN RICHLAND AND GRANT
COUNTIES UNTIL 430 AM CDT...
AT 359 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR DEER CREEK TO CLAIRE CITY...AND MOVING
SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WENDELL AROUND 410 AM CDT.
WRIGHTSTOWN...ALMORA AND ASHBY AROUND 415 AM CDT.
ELBOW LAKE AROUND 420 AM CDT.
PARKERS PRAIRIE AROUND 425 AM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE HOFFMAN.
FOR MOTORISTS ON INTERSTATE 94...SEVERE THUNDERSTORMS WILL BE BETWEEN
MINNESOTA MILE MARKER 68 AND MINNESOTA MILE MARKER 80...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.
&&
LAT...LON 4577 9623 4602 9627 4602 9657 4593 9656
4592 9659 4597 9696 4617 9632 4632 9621
4649 9571 4655 9518 4646 9515 4615 9516
4611 9575 4578 9576
TIME...MOT...LOC 0903Z 319DEG 26KT 4640 9511 4580 9700
HAIL...1.00IN
WIND...60MPH
$$
DK595
WWUS53 KFGF 060929
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
429 AM CDT SUN JUL 6 2014
MNC051-111-167-NDC077-060939-
/O.EXP.KFGF.SV.W.0043.000000T0000Z-140706T0930Z/
GRANT MN-RICHLAND ND-OTTER TAIL MN-WILKIN MN-
429 AM CDT SUN JUL 6 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILKIN...SOUTHERN
OTTER TAIL...SOUTHEASTERN RICHLAND AND GRANT COUNTIES WILL EXPIRE AT
430 AM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.
LAT...LON 4577 9623 4602 9627 4602 9657 4593 9656
4592 9659 4597 9696 4617 9632 4632 9621
4649 9571 4655 9518 4646 9515 4615 9516
4611 9575 4578 9576
TIME...MOT...LOC 0929Z 319DEG 26KT 4625 9493 4566 9682
$$
DKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:31 AM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 6, 2:31 AM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 231 AM CDT SUN JUL 6 2014 .SHORT TERM...(TODAY THROUGH MONDAY) ISSUED AT 230 AM CDT SUN JUL 6 2014 THE MODELS ARE IN PRETTY GOOD OVERALL AGREEMENT...AND WILL UTILIZE A BLEND THIS MORNING. THERE IS ONGOING SEVERE WEATHER IN THE FORECAST AREA...SO WILL BE BRIEF WITH THIS FORECAST DISCUSSION. FOR TODAY...THERE COULD BE SOME MORNING CONVECTION MOVING INTO THE EASTERN AREAS...PERHAPS LINGERING INTO THE EARLY AFTERNOON. UNTIL THE STRONG SHORTWAVE MOVING OUT OF CANADA MOVES THROUGH THE REGION...CAN/T RULE OUT A FEW SEVERE STORMS THROUGH 15Z OR SO GIVEN THE STRONG FORCING COMBINED WITH HIGH INSTABILITY/SHEAR AND MOISTURE PROFILES. TEMPS WILL BE COOLER THAN YESTERDAY...AROUND NORMAL FOR THIS TIME OF YEAR. FOR TONIGHT...IT SHOULD BE DRY AND COOLER FOR THE REGION WITH COOL ADVECTION. ON MONDAY...ANOTHER SHORTWAVE WILL MOVE THROUGH THE REGION. THERE WILL BE SOME INSTABILITY...WITH CAPES AROUND 1500 J/KG...SO SOME STRONGER STORMS POSSIBLE GIVEN THE PROGGED SYNOPTIC ENVIRONMENT. IT SHOULD BE A FEW DEGREES COOLER THAN TODAY WITH CLOUDS AND CONVECTION OVER THE REGION. .LONG TERM...(MONDAY NIGHT THROUGH SATURDAY) ISSUED AT 230 AM CDT SUN JUL 6 2014 FOR MON NIGHT...EXPECT SOME LINGERING CONVECTION MAINLY UNTIL 6Z...WITH MAINLY DRY WEATHER THEREAFTER. FOR TUE THROUGH SAT...EXPECT OVERALL DRY WEATHER FOR TUE- THU...WITH INCREASING CHANCES FOR CONVECTION FOR THU NIGHT THROUGH SAT. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1145 PM CDT SAT JUL 5 2014 THUNDERSTORM CHANCES WILL BE THE MAIN CONCERN THROUGH THIS PERIOD...ESPECIALLY BEFORE SUNRISE. THERE SHOULD BE A BROKEN LINE OF STORMS THAT MOVE FROM WEST TO EAST THROUGH THE REGION. NOT SURE HOW WIDESPREAD THESE STORMS WILL BE...BUT DID TEMPO FOR THE MOST LIKELY PERIODS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...DK LONG TERM...DK AVIATION...TG
Hazardous weather outlook, Jul 5, 5:17 AM CDT, 22 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 517 AM CDT SAT JUL 5 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-061030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 517 AM CDT SAT JUL 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING IN FAR NORTHWEST MINNESOTA. OTHERWISE... SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING ACROSS EASTERN NORTH DAKOTA AND LATER EVENING AND OVERNIGHT IN NORTHERN MINNESOTA. SOME OF THESE STORMS MAY HAVE LARGE HAIL AND DAMAGING WINDS... ALONG WITH FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ON MONDAY...TUESDAY AND THURSDAY OF THE COMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jul 6, 1:01 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
101 AM CDT SUN JUL 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM HAIL WEST FARGO 46.87N 96.90W
07/06/2014 E0.88 INCH CASS ND PUBLIC
VIA SOCIAL MEDIA.
&&
JAMLocal storm report, Jul 6, 1:28 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
128 AM CDT SUN JUL 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM HAIL WEST FARGO 46.87N 96.90W
07/06/2014 E1.00 INCH CASS ND BROADCAST MEDIA
VIA VALLEY NEWS LIVE FACEBOOK.TIME ESTIMATED FROM RADAR.
&&
JAMLocal storm report, Jul 6, 1:53 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
153 AM CDT SUN JUL 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HAIL 3 W WALHALLA 48.92N 97.98W
07/06/2014 E1.75 INCH CAVALIER ND BROADCAST MEDIA
FROM VALLEY NEWS LIVE FACEBOOK.
&&
JAMLocal storm report, Jul 6, 3:03 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
303 AM CDT SUN JUL 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 AM HAIL RUTLAND 46.05N 97.51W
07/06/2014 E1.00 INCH SARGENT ND TRAINED SPOTTER
PEA TO QUARTER SIZE.
&&
JAMLocal storm report, Jul 6, 3:19 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
319 AM CDT SUN JUL 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 AM HAIL STAR LAKE 46.53N 95.81W
07/06/2014 E0.75 INCH OTTER TAIL MN BROADCAST MEDIA
VIA VALLEY NEWS LIVE FACEBOOK. TIME ESTIMATED FROM RADAR.
&&
JAMLocal storm report, Jul 6, 3:32 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
332 AM CDT SUN JUL 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM TSTM WND DMG 4 S WADENA 46.38N 95.13W
07/06/2014 WADENA MN EMERGENCY MNGR
REPORT OF A FEW TREES DOWN BETWEEN WADENA AND HEWITT
&&
JAMThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:47 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 43 min |
| Jul 5, 8:28 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 32 min |
| Jul 5, 11:22 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 38 min |
| Jul 5, 11:31 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 44 min |
| Jul 6, 12:07 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Norman | 53 min |
| Jul 6, 12:17 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Hubbard, Mahnomen, Wadena | 58 min |
| Jul 6, 12:22 AM CDT | Severe Thunderstorm Warning | FGF | Clay | 53 min |
| Jul 6, 12:58 AM CDT | Severe Thunderstorm Warning | FGF | Kittson | 62 min |
| Jul 6, 1:01 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay | 29 min |
| Jul 6, 1:17 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 58 min |
| Jul 6, 1:29 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 29 min |
| Jul 6, 1:46 AM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 59 min |
| Jul 6, 2:32 AM CDT | Areal Flood Advisory | FGF | Becker, Clearwater, Hubbard, Mahnomen, Otter Tail, Wadena | 7 hr |
| Jul 6, 2:36 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 54 min |
| Jul 6, 4:16 AM CDT | Areal Flood Advisory | FGF | Grant, Otter Tail | 6 hr |
| Jul 5, 10:55 PM CDT | Severe Thunderstorm Warning | FGF | Steele, Traill | 65 min |
| Jul 5, 11:42 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Steele, Traill | 48 min |
| Jul 6, 12:19 AM CDT | Tornado Warning | FGF | Cavalier, Pembina | 41 min |
| Jul 6, 2:29 AM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 46 min |
| Jul 6, 2:50 AM CDT | Severe Thunderstorm Warning | FGF | Richland, Sargent | 40 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2014Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.